Kansas, 2019

Blizzard and High Wind in Kansas, March 13 to 14, 2019

March 13 to 14, 2019 · NWS GLD · 16 events in 13 counties and zones

A powerful winter storm system moved across Northwest Kansas during the afternoon from west to east. Not long after the snow starting the high winds developed, causing the visibility to be near zero at times.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A powerful winter storm system moved across Northwest Kansas during the afternoon from west to east. Not long after the snow starting the high winds developed, causing the visibility to be near zero at times. Two waves of snow moved through, the first lasted into the early evening. The second wave mostly remained in East Central Colorado, but did extend into Northwest Kansas during the early evening as it weakened. After the snow had ended the high winds continued into the following day. The peak wind gust was 85 MPH measured at Weskan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 13, 2:51 PM CST, 54 minutes earlier.

Area forecast discussion, Mar 13, 2:51 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
251 PM MDT Wed Mar 13 2019

.UPDATE...
Issued at 251 PM MDT Wed Mar 13 2019

Late discussion and obs to the west of the CWA have prompted a
late upgrade to the current Blizzard Warning. Have put on another
tier of counties into the current warning. Same time frame.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 245 PM MDT Wed Mar 13 2019

Across the Tri State region this afternoon...cloudy skies abound
with showers pinwheeling thru the CWA as strong upper low lifts
towards the area. Surface cold front currently entering slowly into
western portions of the CWA. As a result...temps are in the 40s and
50s ahead of the front...and 30s along/behind it. For
winds...northerly west in association with the coming front...ESE
west/central zones and still SSE over eastern zones. Speeds gusting
25-40 mph in most area.

For the rest of the afternoon into tonight...still expecting the
transition to warm and showery conditions over to wintry/blizzard
conditions from west to east over the region. Upper low now just
pinwheeling over the CWA at this time. Showers are developing and
moving around the low thru the CWA. With this continuing...have
decided to extend the Flood Watch into Thursday morning. Reports are
in showing roadways flooded/still flooded...so 00z Thursday not a
good time to let it expire.

For the overnight period...model trend still showing best snowfall
in blizzard/advisory areas tapering off to the south and east from 6
inches down to an inch or less. Based on conditions west of the
CWA...will continue mention of previous forecasted strong wind with
soundings as well still showing mixing potential to have 75-85 mph
gusts.

Going into Thursday...overall snowfall expected to wind down thru
the morning as low treks east-northeast. Looking for gradient to
remain over the area thru the day tapering down from 50-60 mph early
on...to near 30 mph by nightfall. Thursday night will have high
pressure return to the area.

For temps...high Thursday in the 30s w/ overnight lows tonight
mainly 20s...w/ mid teens to low 20s Thursday night.

.LONG TERM...(Thursday night through Wednesday)
Issued at 234 PM MDT Wed Mar 13 2019

In the extended period the models are showing an upper-level ridge
over the Western U.S.; along with a surface high pressure center
located over western Wyoming with ridging extending into the High
Plains. This will influence the local area with dry conditions, over
the weekend, and near normal temperatures for the rest of the
period, with the afternoon high temperatures reaching into the to
the upper 40s to middle 50s. Overnight low temperatures will range
between the lower 20s to lower 30s.

The next chance for precipitation, according to the models, looks to
be Monday night into Tuesday. A shortwave trough looks to move into
the region late Monday afternoon and aid in developing, as of now, a
weak surface low east of the Four Corners and southwest of the
Central High Plains region. This system will then move eastward into
the southern High Plains and produce a mixture of light rain and
snow showers for the local area.

Following this minor system dry conditions return during the middle
of the week as high pressure builds back into the High Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1133 AM MDT Wed Mar 13 2019

Storm system moving thru the region will bring a mix of VFR/MVFR
ceilings with visibility in snow/blowing snow down to 1-3sm at
times mainly from 06z-16z Thursday. VFR from 15z-16z onward.

Winds for KGLD...SSE 15-25kts thru 22z this afternoon...then NNW
30-35kts w/ gusts 50-60kts especially after 00z tonight.

Winds for KMCK...ENE around 10kts increasing to 15-25kts by 19z-
20z. By 00z Thursday...NNW 20-30kts w/ gusts to 50-60kts
especially after 03z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 3 PM MDT /4 PM CDT/ Thursday for
     KSZ001>004-013>016-027>029-041-042.

     Flood Watch through Thursday morning for KSZ001>004-013>016-
     027>029-041-042.

     Blizzard Warning until noon MDT /1 PM CDT/ Thursday for KSZ001-
     013-027.

     Winter Weather Advisory until 1 PM CDT Thursday for KSZ002>004.

CO...High Wind Warning until 3 PM MDT Thursday for COZ092.

     Flood Watch through Thursday morning for COZ090>092.

     Blizzard Warning until noon MDT Thursday for COZ090>092.

NE...High Wind Warning until 3 PM MDT /4 PM CDT/ Thursday for
     NEZ079>081.

     Flood Watch through Thursday morning for NEZ079>081.

     Blizzard Warning until noon MDT Thursday for NEZ079.

     Winter Weather Advisory until 1 PM CDT Thursday for NEZ080-081.

&&

UPDATE...JN
SHORT TERM...JN
LONG TERM...BW
AVIATION...JN
Hazardous weather outlook, Mar 13, 2:52 PM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
252 PM MDT Wed Mar 13 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-142100-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
252 PM MDT Wed Mar 13 2019 /352 PM CDT Wed Mar 13 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Very active weather is expected during this time.

Periods of moderate to heavy rainfall are expected through the day
across much of the area. This rainfall on frozen and saturated
ground could cause flooding. As a result a Flood Watch remains in
affect.

There will be a threat for isolated thunderstorms mainly along and
east of a line from Gove to McCook.

The rain will change to snow this afternoon in eastern Colorado and
then will gradually change across the rest of the area through the
night. 2 to 6 inches can be expected from Kit Carson and Yuma
counties into Dundy and Cheyenne county Kansas. 3 inches or less are
expected elsewhere. With the very strong north winds expected,
blizzard conditions are still expected in Yuma and Kit Carson
counties with near Blizzard conditions expected NE Colorado and
adjacent Kansas and Nebraska counties.

North winds this afternoon into tonight will gusts into the 75 to 85
mph range in eastern Colorado with gusts of 60 to around 70 mph
expected over northwest Kansas and extreme southwest Nebraska.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Blizzard or near blizzard conditions will continue through Noon MDT
(1 PM CDT). Also on Thursday, north winds will gust to 60 to 70 mph
until mid afternoon. Flood Watch in effect through midday Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Mar 13, 2:58 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
258 PM MDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     BLIZZARD         1 S FLAGLER             39.29N 103.07W
03/13/2019                   KIT CARSON         CO   TRAINED SPOTTER

            VISIBILITY FALLING TO LESS THAN A QUARTER
            MILE AT TIMES AS WAVES OF SNOW MOVE THROUGH.

&&
Local storm report, Mar 13, 3:04 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
304 PM MDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             11 NNE BETHUNE          39.46N 102.37W
03/13/2019  E0.25 INCH       KIT CARSON         CO   TRAINED SPOTTER

            GROUND NOT WHITE BUT CAN SEE ON THE GROUND.
            LASTED ABOUT 5-10 MINUTES.

&&
Local storm report, Mar 13, 3:18 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
318 PM MDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     NON-TSTM WND GST AROYA                   38.85N 103.13W
03/13/2019  M60 MPH          CHEYENNE           CO   MESONET

            60 MPH WIND GUST MEASURED AT MESONET STATION
            UP695, AROYA.

&&

EV
Local storm report, Mar 13, 3:21 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
321 PM MDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             6 WSW BONNY RESERVOIR   39.60N 102.27W
03/13/2019  E0.25 INCH       YUMA               CO   PUBLIC

            LASTED 10 MINUTES STARTING AT 2105Z.

&&
Local storm report, Mar 13, 3:35 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
335 PM MDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     NON-TSTM WND GST 1 NE KIT CARSON         38.77N 102.79W
03/13/2019  M60 MPH          CHEYENNE           CO   MESONET

&&
Local storm report, Mar 13, 3:41 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
341 PM MDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             STRATTON                39.30N 102.60W
03/13/2019  E0.25 INCH       KIT CARSON         CO   PUBLIC

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 high wind, 2 blizzard, 1 winter weather. Local standard time, as filed.

Blizzard, Cheyenne

When
March 13, 3:45 PM CST to 7:15 PM CST
Where
Cheyenne forecast zone
Reported by
Public
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Near zero visibility was reported across the county.

Blizzard, Sherman

When
March 13, 3:00 PM MST to 8:30 PM MST
Where
Sherman forecast zone
Reported by
Public
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Near zero visibility was reported across the county.

High Wind, Cheyenne

When
March 13, 4:30 PM CST to March 14, 1:30 PM CST
Where
Cheyenne forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Due to high winds occurring in surrounding counties, high winds also occurred in Cheyenne County.

High Wind, Sherman

When
March 13, 3:45 PM MST to March 14, 1:45 PM MST
Where
Sherman forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Winter Weather, Wallace

When
March 13, 4:00 PM MST to 5:45 PM MST
Where
Wallace forecast zone
Reported by
Law Enforcement
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Near zero visibility was reported in Sharon Springs. However the blizzard-like conditions lasted for less than three hours.

High Wind, Wallace

When
March 13, 4:00 PM MST to March 14, 12:15 PM MST
Where
Wallace forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

This wind gust was measured in Weskan.

High Wind, Greeley

When
March 13, 4:00 PM MST to March 14, 1:00 PM MST
Where
Greeley forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
38.481, -101.806 (the zone’s center; the record gives no point)

Law enforcement reported a semi was blown over four miles west of Horace at the intersection of Highway 96 and CR 5. Do not know if the semi was loaded.

High Wind, Rawlins

When
March 13, 7:00 PM CST to March 14, 2:30 PM CST
Where
Rawlins forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

The wind gust was measured north of Ludell.

High Wind, Thomas

When
March 13, 7:00 PM CST to March 14, 2:30 PM CST
Where
Thomas forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

The wind report was measured near Gem.

High Wind, Wichita

When
March 13, 7:00 PM CST to March 14, 1:00 PM CST
Where
Wichita forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
38.482, -101.347 (the zone’s center; the record gives no point)

The wind report was measured in Leoti.

High Wind, Logan

When
March 13, 7:30 PM CST to March 14, 1:00 PM CST
Where
Logan forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

High Wind, Sheridan

When
March 13, 7:30 PM CST to March 14, 2:45 PM CST
Where
Sheridan forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -100.442 (the zone’s center; the record gives no point)

The wind report was measured near Selden.

High Wind, Decatur

When
March 13, 7:45 PM CST to March 14, 4:15 PM CST
Where
Decatur forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
39.785, -100.460 (the zone’s center; the record gives no point)

High Wind, Gove

When
March 13, 7:45 PM CST to March 14, 2:00 PM CST
Where
Gove forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Broadcast Media
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

The wind report was measured near Grinnell.

High Wind, Norton

When
March 13, 7:45 PM CST to March 14, 3:00 PM CST
Where
Norton forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
39.784, -99.903 (the zone’s center; the record gives no point)

High Wind, Graham

When
March 13, 7:45 PM CST to March 14, 3:00 PM CST
Where
Graham forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815696, 815697, 815699, 815700, 815698, 815701, 815702, 815703, 815704, 815706, 815705, 815708, 815707, 815709, 815710, 815711.